Texas, 2025

Hail in Texas, April 20, 2025

April 20, 2025 · NWS EWX · 1 event in 1 county or zone

A line of thunderstorms developed along a cold front. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A line of thunderstorms developed along a cold front. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 20, 12:32 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 20, 12:32 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
132 AM CDT Sun Apr 20 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Monday)
Issued at 1232 AM CDT Sun Apr 20 2025

Key Messages:

- Line of rain and thunderstorms will continue to advance towards
the I-35 corridor through early to mid morning; a level 1 to 2 out
of 5 risk for severe thunderstorms remains

- Skies clear out from west to east through majority of the region
by late morning and afternoon with drier dew points and slightly
lower temperatures for outdoor activities

A line of thunderstorms has now extended southward along the front
across the Southern Edwards Plateau. This line of rain and storms
will gradually slide eastward with activity reaching the I-35
corridor during early to mid morning. Storm intensifies are most
likely to peak to the west of the I-35 corridor through about this
morning where the instability is greatest. Instability values do
lower closer to the I-35 corridor. This continues to match the
thinking from the SPC with the level 2 of 5 risk of severe storms
through 12Z holding west of the I-35 corridor before lowering to a
level 1 of 5 risk along the I-35 corridor and then down to the
general thunder risk for the coastal plains as storms continue to
weaken in intensity. Large hail and damaging winds continue to
remain the primary concern followed by an isolated tornado. Storms
will also be capable of locally heavy rainfall where the isolated
rainfall totals could exceed 1 to 2 inches within the heaviest
storms.

The front and the leftover line of showers/storms will continue to
make eastward progress into the coastal plains as we go into the
afternoon before the front eventually stalls as it nears the gulf
coast. Majority of the region should see the skies clear from west
to east by the late morning and afternoon hours with the light to
modest north to northeasterly winds helping to usher in slightly
cooler and drier air. This leads to a nice and comfortable second
half of the holiday for outdoor holiday activities. An exception
would be across the coastal plains around the highway 77 corridor
where lingering isolated to scattered showers or storms will be
possible closer to the front and in the more humid airmass. There
could be some growth of storms with daytime heating but greatest
risk for a strong to severe storm remains east-northeast of the
region across the HGX, FWD, and SHV CWAs.

A comfortable and cooler night will be expected tonight featuring
lows in the 50s for locations along and to the west of the I-35
corridor. Conditions trend warmer and more humid closer to the
coastal plains and the highway 77 corridor nearer the stalled out
front. Isolated to scattered showers will remain possible across
that region Sunday night through Monday. Elsewhere, rain free
conditions should persist through Monday. Monday will otherwise
trend warmer with highs in the mid to upper 80s and 90s with the
ample sunshine and the turning of the flow more easterly and east-
southeasterly with time.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 1232 AM CDT Sun Apr 20 2025

Key Messages:

- Favorable pattern for rain looks to setup this week and continue
  through the entire long term period and beyond.

- Above normal temperatures will continue through the long term
  period despite the CPC 6-10 and 8-14 Outlooks indicating above
  normal precip.

An active spring weather pattern is set to impact the region this
week, with near daily rain and storm chances and above normal
temperatures. On Tuesday, despite a rather muted mid to upper level
pattern, with southwest flow aloft and a series of embedded
shortwaves every other day, an active pattern with rain and storm
chances appears likely through the bulk of the long term. ESAT
tables from both the ECM and GFS indicate PWATs for this time of the
year in the 90th percentile or greater through the long term period,
and with a deep moisture profile indicated on model forecast
soundings, expect that storms that organize could pose a locally
heavy rainfall threat that could lead to minor flooding. If soils do
indeed become saturated from rainfall, it would take a rather
significant amount, particularly out west where our multi-year
drought characterized by Extreme to Exceptional Drought continues.
Several area lakes and reservoirs are at all-time lows and would
need significant rainfall measured in feet to get back to normal
levels. With regard to timing, Tuesday night/Wednesday morning, and
again Thursday into early Friday bring the best odds at widespread
showers and storms.

Beyond Friday, medium range models begin to diverge with respect to
the timing of the next long wave trough digging over the Western
CONUS. Despite near daily rain and storm chances, our temperatures
will remain on the warmer than normal side, generally in the 80s and
lower 90s, along with increasingly more humid nights and
temperatures in the 60s and lower 70s.

&&

.AVIATION...
(00Z TAFS)
Issued at 653 PM CDT Sat Apr 19 2025

Across most areas, including the I-35 sites, MVFR CIGs spread over
them on strong SE winds gusting up to 35 KTs this evening. Winds
gradually weaken toward Sunday morning and turn S to SW as a front
approaches, then a line of SHRA/TSRA move across the sites early to
mid morning with PROB30s from 11Z to 16Z. Skies rapidly become VFR
with light N winds, turning NE by evening.

Out west, including KDRT, VFR skies prevail. VFR CIGs are expected
with TEMPO SHRA/TSRA along the frontal passage from 04Z to 08Z.
Moderate SE winds with gusts to 25 KTs shift to breezy NW after
frontal passage, however, less gustiness is expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  59  87  66 /  70   0   0   0
Austin Bergstrom Intl Airport  80  55  87  65 /  60  10   0   0
New Braunfels Muni Airport     81  57  88  66 /  70   0   0   0
Burnet Muni Airport            78  54  85  64 /  50   0   0   0
Del Rio Intl Airport           86  57  92  69 /   0   0   0  10
Georgetown Muni Airport        81  54  86  63 /  60   0   0   0
Hondo Muni Airport             82  55  89  65 /  50   0   0   0
San Marcos Muni Airport        80  56  87  65 /  60   0  10   0
La Grange - Fayette Regional   81  62  86  67 /  50  20  10   0
San Antonio Intl Airport       80  59  88  68 /  70   0   0   0
Stinson Muni Airport           82  60  89  68 /  70   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Brady
Long-Term...MMM
Aviation...Brady

In the hours before

Special weather statement, Apr 19, 11:20 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1220 AM CDT Sun Apr 20 2025

TXZ183-184-200600-
Val Verde TX-Edwards TX-
1220 AM CDT Sun Apr 20 2025

...A strong thunderstorm will impact portions of northwestern Edwards
and northeastern Val Verde Counties through 100 AM CDT...

At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm near
Juno, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vinegarone, Loma Alta, Devils River State Nat Area Del Norte, Us-
277 Near The Sutton-Edwards County Line, and Juno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

&&

LAT...LON 3009 10126 3029 10110 3029 10044 2973 10077
TIME...MOT...LOC 0519Z 301DEG 35KT 3019 10105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJM/04
Special weather statement, Apr 19, 11:50 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1250 AM CDT Sun Apr 20 2025

TXZ183-184-202-200645-
Kinney TX-Val Verde TX-Edwards TX-
1250 AM CDT Sun Apr 20 2025

...Strong thunderstorms will impact portions of western Kinney,
Edwards and eastern Val Verde Counties through 145 AM CDT...

At 1249 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles south of Sonora to near Shumla.
Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kickapoo Cavern State Park, Laughlin AFB, 277 South Boat Ramp,
Rocksprings, 277 North Campground, Rough Canyon Recreation Area, Spur
406 Campground, Comstock, Escondido Estates, Devils River State Nat
Area Del Norte, Devils River State Nat Area Big Satan, Carta Valley,
Devils Shores, Pafford Crossing, Loma Alta, Bakers Crossing, Amanda,
Us-277 Near The Sutton-
Edwards County Line, San Pedro Canyon, and Val Verde Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

&&

LAT...LON 2982 10135 3029 10069 3029 9997 2918 10061
TIME...MOT...LOC 0549Z 294DEG 45KT 3027 10066 2981 10132

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CJM/04
Special weather statement, Apr 20, 12:30 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
130 AM CDT Sun Apr 20 2025

TXZ183-202-200715-
Kinney TX-Val Verde TX-
130 AM CDT Sun Apr 20 2025

...A strong thunderstorm will impact portions of southwestern Kinney
and southeastern Val Verde Counties through 215 AM CDT...

At 129 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Amistad Village, or 16 miles west of Del Rio,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Del Rio, Amistad Village, Black Brush Point, Amanda, Laughlin AFB,
San Pedro Canyon, Lake View, Val Verde Park, Rock Quarry Campground,
Standart, Diablo East, Escondido Estates, Salem Point, Cienegas
Terrace, Lake Ridge Ranch, and Governors Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

&&

LAT...LON 2944 10046 2908 10063 2908 10064 2910 10068
      2917 10078 2920 10077 2926 10081 2928 10087
      2931 10089 2933 10094 2935 10095 2937 10101
      2946 10106 2947 10115 2951 10117
TIME...MOT...LOC 0629Z 273DEG 25KT 2939 10116

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJM/04
Special weather statement, Apr 20, 12:49 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
149 AM CDT Sun Apr 20 2025

TXZ184-185-200730-
Edwards TX-Real TX-
149 AM CDT Sun Apr 20 2025

...A strong thunderstorm will impact portions of northeastern Edwards
and western Real Counties through 230 AM CDT...

At 148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rocksprings, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocksprings, Devil's Sinkhole State Natural Area, Us-
377 Near The Kimble-Edwards County Line, and Vance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

&&

LAT...LON 3029 9976 2968 9988 3010 10044 3029 10030
TIME...MOT...LOC 0648Z 299DEG 28KT 3009 10025

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJM/04
Special weather statement, Apr 20, 1:06 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
206 AM CDT Sun Apr 20 2025

TXZ183>186-202-203-217-200800-
Maverick TX-Uvalde TX-Kerr TX-Kinney TX-Val Verde TX-Edwards TX-
Real TX-
206 AM CDT Sun Apr 20 2025

...Strong thunderstorms will impact portions of northwestern Kerr,
Kinney, northwestern Maverick, northwestern Uvalde, Edwards,
southeastern Val Verde and Real Counties through 300 AM CDT...

At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Telegraph to 11 miles west of Barksdale to
near Del Rio. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Del Rio, I-10 Near The Kimble-Kerr County Line, Us-
377 Near The Kimble-
Edwards County Line, Tuff, Barksdale, Vance, Kickapoo Cavern State
Park, Laughlin AFB, 277 South Boat Ramp, Rocksprings, 277 North
Campground, Turkey Mountain, The Intersection Of I-
10 And Us 290, Rock Quarry Campground, Leakey, Alamo Village,
Escondido Estates, Cienegas Terrace, Camp Wood, and Amistad Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

&&

LAT...LON 2985 10046 3029 10017 3029 9947 2977 9964
      2899 10065 2909 10067 2917 10078 2924 10079
      2936 10100 2946 10106 2947 10110
TIME...MOT...LOC 0706Z 263DEG 34KT 3027 9990 2976 10022 2930 10088

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MM

The radar

The Laughlin AFB radar (KDFX), 110 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Edwards

When
April 20, 1:36 AM CST
Where
Edwards County, 27.34 mi NE of Rocks Spgs Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
30.170, -99.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251102.